Alert archive / New Jersey / Flash Flood Warnings in 2006

Flash Flood Warning 26, NWS New York, NY

August 24, 2006Bergen County, New Jersey

NWS New York, NY issued this flash flood warning at Aug 24, 2006, 6:00 PM EDT for Bergen County, New Jersey. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2006, 6:00 PM EDT (22:00 UTC)
Expired
Aug 24, 2006, 6:45 PM EDT
In force
45 min
Issued by
NWS New York, NY
Area
Counties, with a storm outline in the text

County Bergen County, NJ

The radar

The Brookhaven radar (KOKX), 101 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 6:20 PM EDTFLASH FLOODNew Milford, NJRT 17 CLOSED AT VARIOUS LOCATIONS DUE TO EXCESSIVE FLOODING. STREETS NOT PASSABLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.0 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2006-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2006-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1060 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KOKX 242201
FFWOKX
NJC003-242245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE UPTON NY
600 PM EDT THU AUG 24 2006

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BERGEN COUNTY IN NORTHEAST NEW JERSEY...

* UNTIL 645 PM EDT...

* AT 600 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR HEAVY RAIN  
  AND THUNDERSTORMS MOVING SLOWLY ACROSS THE WARNING AREA. RAINFALL  
  RATES OF OVER AN INCH IN ONE HOUR WILL RESULT IN FLASH FLOODING.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  TETERBORO...RIDGEWOOD...RAMSEY...PARAMUS...ORADELL...NORWOOD...
  HACKENSACK...FORT LEE...ENGLEWOOD AND BERGENFIELD.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 4078 7413 4081 7395 4098 7389 4111 7420

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 2:50 PM EDT, 3 hours 10 minutes earlier.

Area forecast discussion, Aug 24, 2:50 PM EDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
250 PM EDT THU AUG 24 2006

.NEAR TERM (TONIGHT)...
UPSTREAM SHOWERS SHOULD HOLD TOGETHER BEFORE WEAKENING FURTHER
OVERNIGHT. BEST CHANCE FOR ANY PRECIP SHOULD OCCUR THIS EVENING AND
AREAL COVERAGE WILL REMAIN AROUND 50 PERCENT OR SO. WILL UNDERCUT
POPS SLIGHTLY FROM CURRENT DATABASE.

&&

.SHORT TERM (FRIDAY THROUGH SUNDAY)...
WARM FRONT REMAINS JUST SOUTH OF THE REGION AS HIGH PRESSURE BUILDS
EAST OF MAINE THROUGH THE PERIOD. THIS RESULTS IN ONSHORE E/SE FLOW
THROUGH THE PERIOD.

STILL TOUGH FORECAST AS AREA REMAINS UNSETTLED. FAST WESTERLY UPPER
FLOW PREVAILS WITH A SERIES OF WEAK IMPULSES TRAVERSING QUICKLY
EAST. GFS AND NAM DO OUTPUT PRECIP HERE AND THERE AND IT WILL BE
HARD TO KEEP ANY PERIOD DRY IN THE DATABASE.

THIS WILL REFLECT A CHANGE IN CURRENT GRIDS AS WARM FRONT REMAINS IN
AREAS VICINITY.

GUIDANCE TEMPS ARE CLOSE...AND WILL GENERAL ACCEPT THEM WITH PLENTY
OF CLOUD COVER ANTICIPATED. MOS TEMPS ARE RUNNING A FEW DEGREES
BELOW NORMAL.

&&

.LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)...
WET PATTERN CONTINUES EARLY IN THE PERIOD AS WARM FRONT APPROACHES
IN FAST WESTERLY FLOW SUNDAY...FOLLOWED BY A COLD FRONT MONDAY. THIS
IN RESPONSE TO BUILDING HEIGHTS IN THE MID WEST WITH WEAK UPPER
TROUGH APPROACHING NEW ENGLAND LATE MONDAY.

THIS SURFACE FRONT LOOKS TO SAG JUST SOUTH OF THE CWA LATER MONDAY
AND EARLY TUESDAY AS IT REMAINS PARALLEL TO MID AND UPPER LEVEL
STEERING FLOW. A SERIES OF WEAK LOW PRESSURE CENTERS RIDE ALONG THIS
FRONT AND WILL KEEP OUR WEATHER UNSETTLED DURING THE TIME PERIOD.
WILL CARRY CHANCE POPS SUNDAY NIGHT THROUGH EARLY TUESDAY.
THEN...HIGH PRESSURE RIDGE BUILDS IN WEDNESDAY AND THURSDAY
PROVIDING LOW POPS AND DRY WEATHER. SHOULD BE A GOOD DEAL OF
SUNSHINE THIS TIME FRAME.

TEMPERATURES WILL RUN CLOSE TO SEASONAL NORMS...UPPER 70S TO NEAR 80
WITH LOWS IN THE UPPER 50S TO LOWER TO MOD 60S. HPC NUMBERS LOOK
GOOD.

&&

.AVIATION...
VFR CIGS/VSBYS GENERALLY EXPECTED THROUGH MUCH OF THE TAF PERIOD.
WINDS ARE GENERALLY FROM THE SE AT 5 TO 10KT AND WILL BECOME LIGHT
AND VARIABLE OVERNIGHT. AFTER 12Z TOMORROW...WINDS WILL BE FROM THE
NE AND REMAIN AROUND 5 TO 10KT. THE THREAT OF SHOWERS ARE EXPECTED
TONIGHT AND TOMORROW ACROSS THE TERMINALS. ANY SHOWERS THAT DEVELOP
SHOULD HAVE LITTLE TO NO IMPACT IN OPERATIONS. TERMINALS IN OUTLYING
LOCATIONS MAY SEE SOME FOG DEVELOPING LATE TONIGHT...LOWERING VSBY
TO MVFR FOR A COUPLE OF HOURS.
&&

.MARINE...
TRANQUIL CONDITIONS ACROSS THE AREA WATERS. LIGHT EAST TO NORTHEAST
WINDS WILL KEEP SEAS BELOW SCA INTO FRIDAY. GRADIENT SLOWLY TIGHTENS
WITH RIDGING BLDG NORTH OF THE AREA WATERS AND THE WARM FRONT
APPROACHING FROM THE SOUTHWEST LATE FRI NIGHT. SEAS WILL INCREASE
SLOWLY BUT AT THIS TIME WILL KEEP THEM BELOW SCA CRITERIA.

STRONG HIGH PRESSURE THEN BUILDS OVER THE WATERS THROUGH SAT NIGHT
WITH WINDS/SEAS REMAINING BELOW SCA CRITERIA. LOW PRES APPROACHES
FROM THE WEST SUN NIGHT AND MON...POSSIBLY INCREASING WINDS/SEAS  TO
SCA CRITERIA.
&&

.HYDROLOGY...
LOOKING AT LOCALIZED PRECIP OVER THE NEXT SEVERAL DAYS. COULD SEE
AMOUNTS GREATER THAN AN INCH...BUT SPREAD OUT OVER A COUPLE OF DAYS.
AREAS RIVERS AND STREAMS SHOULD BE OK.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...NONE.

&&

BC/PW/NF
Hazardous weather outlook, Aug 24, 12:44 PM EDT, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE UPTON NY
1244 PM EDT THU AUG 24 2006

CTZ005>012-NJZ002>006-011-NYZ067>081-251300-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-
BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
1244 PM EDT THU AUG 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

ANZ330-335-338-350-353-355-251300-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
1244 PM EDT THU AUG 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC
COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

In the hours before

Special weather statement, Aug 24, 5:45 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
545 PM EDT THU AUG 24 2006

NJZ003-242215-
BERGEN-
545 PM EDT THU AUG 24 2006

...SPECIAL WEATHER STATEMENT FOR NEAR SEVERE THUNDERSTORMS FOR BERGEN
COUNTY...

AT 544 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ENGLEWOOD...OR NEAR EAST TREMONT...AND
MOVING SOUTH AT 5 MPH.

SMALL HAIL...AND WINDS IN EXCESS OF 40 MPH ARE EXPECTED WITH THIS
STORM.
Special weather statement, Aug 24, 5:51 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
551 PM EDT THU AUG 24 2006

NYZ073-242230-
BRONX-
551 PM EDT THU AUG 24 2006

...SPECIAL WEATHER STATEMENT FOR NEAR SEVERE THUNDERSTORMS FOR BRONX
COUNTY...

AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RIVERDALE...OR NEAR EAST TREMONT...AND
MOVING SOUTHEAST AT 10 MPH.

THIS STORM WILL BE...
  NEAR EAST TREMONT BY 600 PM.

SMALL HAIL...AND WINDS IN EXCESS OF 40 MPH ARE EXPECTED WITH THIS
STORM.
Special weather statement, Aug 24, 5:56 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
556 PM EDT THU AUG 24 2006

NYZ071-242230-
SOUTHERN WESTCHESTER-
556 PM EDT THU AUG 24 2006

...SPECIAL WEATHER STATEMENT FOR NEAR SEVERE THUNDERSTORMS FOR
WESTCHESTER COUNTY...

AT 552 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR YONKERS...AND MOVING EAST AT 5 MPH.

THIS STORM WILL BE...
  NEAR NEW ROCHELLE BY 625 PM.

SMALL HAIL...AND WINDS IN EXCESS OF 40 MPH ARE EXPECTED WITH THIS
STORM.

Nearby

Flash Flood Warnings in New Jersey, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.